Michigan, 2014

Cold and Winter Weather in Michigan, February 27 to 28, 2014

February 27 to 28, 2014 · NWS MQT · 15 events in 15 counties and zones

A strong cold front ushered in a bitter cold Arctic air mass from late on the 26th into the 27th. Strong northwest winds in the wake of this frontal passage gusted as high as 45 to 55 mph near Lake Superior and up to 35 mph over interior locations.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong cold front ushered in a bitter cold Arctic air mass from late on the 26th into the 27th. Strong northwest winds in the wake of this frontal passage gusted as high as 45 to 55 mph near Lake Superior and up to 35 mph over interior locations. The strong northwest winds caused extensive blowing snow and near blizzard conditions for some areas along Lake Superior. The very cold air mass combined with the strong northwest winds also drove wind chills down as low as 20 to 40 below zero toward dawn on the 27th. Several locations reported below zero high temperatures on the 27th which went down in the record books as the latest date in the season with sub-zero high temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 27, 12:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 27, 12:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1216 AM EST THU FEB 27 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 351 PM EST WED FEB 26 2014

W-SW WINDS HAVE REALLY COME UP THIS AFTERNOON AHEAD OF THE LOW.
ALTHOUGH IT IS NOT SNOWING THAT HEAVILY...WEB CAMS AND SFC OBS
ACROSS THE KEWEENAW SHOW LOW VSBYS MOST LIKELY MAINLY DUE TO BLOWING
SNOW. AS THE LOW PASSES OVERHEAD...EXPECT WINDS TO DECREASE
SOME...WITH IMPROVEMENT IN VSBYS BEFORE THE STRONG WINDS REDEVELOP
LATER TONIGHT CAUSING VSBYS TO REDUCE ONCE AGAIN. HOWEVER...WILL OPT
TO BEGIN THE WINTER WEATHER ADVY NOW VS WAITING UNTIL THIS EVENING
GIVEN THE LOW VSBYS DURING THE AFTN/EVENING COMMUTE.

FOR TONIGHT...THE MODELS ARE IN EXCELLENT AGREEMENT IN SHOWING THE
SURFACE LOW AND ATTENDANT POLAR FRONT TO MOVE THROUGH THE AREA
EARLY THIS EVENING...THEN DEEPEN THE LOW AS THE UPPER SHORT WAVE
DEEPENS AND BECOMES SLIGHTLY NEGATIVELY TILTED. THEN...THE ARCTIC
FRONT WILL PASS ACROSS THE AREA LATER TONIGHT INTO THU
MORNING...USHERING IN THE TRUE ARCTIC AIR INTO THE REGION.

TWO MAIN CONCERNS WITH THE SHORT TERM FORECAST. THE FIRST OBVIOUSLY
BEING THE EXTREMELY COLD AIR AND WIND CHILLS LATER TONIGHT INTO
THURSDAY. THE SECOND BEING THE STRONG WINDS AND SIGNIFICANT BLOWING
SNOW...ESPECIALLY CLOSE TO LAKE SUPERIOR AS THE ARCTIC FRONT PASSES.
OVERALL...THE CURRENT FORECAST HAS AN EXCELLENT HANDLE IN THE
EVOLUTION AND IMPACTS OF THE SYSTEM OVER THE NEXT 30 HOURS. AS THE
UPPER SHORT WAVE AND POLAR FRONT MOVES INTO THE UPPER LAKES LATE
THIS AFTERNOON...EXPECT LIGHT SNOW TO SPREAD ACROSS THE REMAINDER OF
UPPER MICHIGAN. WITH THE LAKE ONCE AGAIN BEING ALMOST COMPLETELY ICE
COVERED...DO NOT EXPECT MUCH LAKE INFLUENCE TO ADD TO THE SNOWFALL
SO ONLY A DUSTING TO AN INCH OF SNOW IS EXPECTED THIS
EVENING...MAINLY CLOSER TO LAKE SUPERIOR. WILL END UP HAVING HIGHER
POPS THIS EVENING ACROSS MUCH OF THE AREA...BUT THIS IS JUST TO
EMPHASIZE THAT THERE WILL BE A GENERAL WIDESPREAD LIGHT SNOW NOT
NECESSARILY THE AMOUNT OF SNOW.

BEHIND THE FRONT TONIGHT...850MB TEMPS PLUMMET TO -33C OVER THE WEST
BY THURSDAY MORNING.  THIS WILL ALLOW SURFACE TEMPS TO DROP RATHER
QUICKLY INTO THE -5F TO -15F RANGE AT SUNRISE THU MORNING. IN
ADDITION...SURFACE WINDS WILL RAPIDLY INCREASE LATER TONIGHT AND
INTO THU MORNING AS THE LOW MOVES EAST OF THE AREA. SHARP PRESSURE
RISES OF 5-7MB/3HR COMBINED WITH 925MB WINDS OF 40-50 KT SHOULD
ALLOW FOR WINDS TO INCREASE TO 20-35MPH WITH GUSTS CLOSE TO 50 MPH
CLOSE TO LAKE SUPERIOR. THE LOW TEMPS COMBINED WITH STRONGER WINDS
SHOULD ALLOW FOR WIND CHILL VALUES TO DROP TO 30 BELOW TO 40 BELOW
ACROSS NEARLY ALL OF THE FORECAST AREA LATE TONIGHT. WITH THE LAKE
BEING COMPLETELY ICE COVERED...THERE WILL NOT BE MUCH WARMING AS THE
AIR MOVES ACROSS IT AND AS SUCH HAVE LOWERED TEMPS ACROSS THE EAST
AS WELL. THIS WILL PUT ALGER/LUCE AND NRN SCHOOLCRAFT INTO THE
WARNING CRITERIA OF -35F WIND CHILLS AS WELL AND AS SUCH HAVE OPTED
TO UPGRADE THE WIND CHILL ADVY TO THE WARNING FOR THOSE AREAS.

THE WINDS WILL ALSO CAUSE APPRECIABLE BLOWING SNOW...ESPECIALLY
ACROSS THE KEWEENAW AND EAST OF MARQUETTE. WITH THE LAKE BEING
MOSTLY ICE COVERED...DO NOT EXPECT A GREAT DEAL OF SNOW SHOWERS
BEHIND THE ARCTIC FRONT. HOWEVER...WITH ANY SNOW THAT FALLS THIS
AFTERNOON/NIGHT COMBINED WITH THE WINDS WILL CAUSE SIGNIFICANT
BLOWING SNOW...ESPECIALLY IN THOSE AREAS ACROSS THE KEWEENAW AND
WELL EAST OF MARQUETTE WHERE THE ADJACENT OLDER ICE COVER ON LAKE
SUPERIOR ALREADY HAS SNOW ON TOP OF IT /COMPARED TO THE NEWER ICE
ALONG THE MARQUETTE COUNTY SHORELINE WHICH HAS VERY LITTLE SNOW
COVER/. WILL THEREFORE CONTINUE ALL WINTER WEATHER ADVISORIES AS IS.
STILL AM THINKING THAT THERE WILL BE A SHORT OPPORTUNITY FOR NEAR
BLIZZARD CONDITIONS LATE TONIGHT INTO THU MORNING IN THE ADVY AREA
MAINLY DUE TO BLOWING SNOW AS THE STRONGEST WINDS MOVE OVER.
HOWEVER...WITH THE LOW PULLING OUT FAIRLY FAST THE WINDS SHOULD
START TO DIMINISH BY LATE MORNING.

FINALLY...TEMPERATURES WILL STRUGGLE TO RISE ABOVE -10F ESPECIALLY
ACROSS THE FAR WEST ON THURSDAY. WILL KEEP MOST PLACES BELOW ZERO
FOR THE DAY ON THURSDAY WHICH WILL MAKE IT THE LATEST MAXIMUM BELOW
ZERO FOR MANY AREAS ACROSS UPPER MICHIGAN INCLUDING IRONWOOD...NWS
MQT AND IRON RIVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 351 PM EST WED FEB 26 2014

MAJORITY OF LONGER RANGE MODEL GUIDANCE INDICATES UPR MI WL REMAIN
IN THE GRIP OF ARCTIC BRANCH TROF DOMINATING SRN CANADA THRU MID
NEXT WEEK. MAIN FCST CHALLENGES WL BE SN CHCS ASSOCIATED WITH
PASSING DISTURBANCE ON FRI AND THEN TEMPS/POTENTIAL FOR LO WIND
CHILLS AGAIN MAINLY ON SAT AS A REINFORCING COLD AIRMASS FOLLOWS
THIS SYSTEM.

THU NIGHT...SFC ARCTIC HI PRES IS FCST TO DRIFT INTO THE SE GREAT
LKS BY 12Z FRI. A LIGHT SW FLOW IS FCST TO DVLP BTWN THIS DEPARTING
HI AND ANOTHER SHRTWV OVER SCENTRAL CANADA ROTATING THRU THE ARCTIC
BRANCH TROF CENTERED JUST S OF HUDSON BAY. MAIN FCST CONCERN IS HOW
QUICKLY ASSOCIATED WAD CLDS WL MOVE BACK INTO UPR MI AND HOW MUCH
THIS CLD WL LIMIT THE DIURNAL FALL OF TEMP. GIVEN THE LIGHT WINDS
UNDER VERY DRY AIRMASS /PWAT UNDER 0.10 INCH/ AND AT LEAST INITIALLY
MOCLD SKIES...SUSPECT TEMPS WL FALL QUICKLY IN THE EVNG BEFORE
MID/HI CLDS ARRIVE AFT MIDNGT AND TEMPS STEADY OFF OR PERHAPS RISE A
BIT WITH DVLPG LGT SLY FLOW. EXPECT THE LOWEST MIN TEMPS TOWARD THE
LOWER END OF GUIDANCE WL OCCUR OVER THE INTERIOR SCNTRL AND E...
WHERE SKIES WL BE MOCLR AND PRES GRADIENT THE WEAKEST THE LONGEST.
ALTHOUGH TEMPS WL DIVE WELL BLO ZERO...THERE WL BE NO NEED FOR WIND
CHILL HEADLINES GIVEN LGT WINDS UNDER 10 MPH.

FRI...A SFC LO PRES TROF WL BE APRCHG UPR MI FM THE W AS ARCTIC
BRANCH SHRTWV ROTATING THRU SCENTRAL CANADA MOVES CLOSER THE CNDN
BORDER AND INTERACTS WITH ANOTHER DISTURBANCE MOVING THRU POLAR
BRANCH FLOW IN THE CENTRAL CONUS. AS USUAL WITH FCST SHRTWV
INTERACTIONS...MODELS ARE HAVING A HARD TIME COMING INTO GOOD
AGREEMENT ON THE EVOLUTION OF DETAILS OF SFC RESPONSE. LOOKS LIKE
THE BETTER PCPN CHCS WL BE FOCUSED OVER SRN UPR MI IN THE AFTN
CLOSER TO THE STRONGER ISENTROPIC ASCENT DEPICTED ON 280-285K SFCS
/ABOUT H65-75/ AND H85-7 FGEN NEAR THE SFC LO AND TIGHTER H85
THERMAL GRADIENT THAT APPEAR TIED TO THE POLAR BRANCH SHRTWV PASSING
WELL TO THE S. WITH H7 SPECIFIC HUMIDITY ONLY NEAR 0.1 INCH IN THE
ABSENCE OF SGNFT MSTR INFLOW INTO THE UPR LKS...SUSPECT ANY LGT SN
WL BE AOB AN INCH EVEN OVER THE SCENTRAL. PLAN TO KEEP ONLY CHC
POPS IN THE FCST FOR NOW...A BIT HIER OVER THE SCENTRAL. ALTHOUGH
THE MERCURY SHOULD RISE WELL ABV THE FRIGID EARLY MRNG READINGS...
TEMPS SHOULD STILL REMAIN WELL BLO THE LATE FEB NORMS GIVEN FCST H85
TEMPS NOT FAR FM -20C.

FRI NGT...IN THE WAKE OF COMPLEX DISTURBANCE...WL BE ENDING CHC
POPS...HIEST OVER THE SE IN THE EVNG...W-E WITH ARRIVAL OF MID LVL
DRYING/LARGE SCALE QVECTOR DVGC/ SUBSIDENCE. DESPTE CAD IN THE WAKE
OF THE DISTURBANCE THAT IS FCST TO DROP H85 TEMPS AS LO AS -25 TO
-27C BY 12Z SAT OVER THE W...ACYC NATURE OF THE NNW H925 FLOW AND
EXTENSIVE ICE COVER SHOULD LIMIT LES COVERAGE AND INTENSITY.
DEPENDING ON HOW MUCH CLRG OF THE LO CLDS MIGHT OCCUR OVER THE
INTERIOR W...LO TEMPS EARLY SAT COULD BE QUITE FRIGID IN THAT AREA.
IN FACT...THE COLDER GUIDANCE SHOWS MIN TEMPS FALLING WELL UNDER
-10F TOWARD IWD. NOT OUT OF THE QUESTION AT LEAST A MARGINAL WIND
CHILL ADVY MAY BE NECESSARY FOR MAINLY THE WRN CWA LATE FRI NGT INTO
SAT MRNG...ESPECIALLY IF THE SHARPER PRES GRADIENT SHOWN BY THE 12Z
GFS IS CORRECT.

SAT...CWA WL BE DOMINATED BY COLD NNW FLOW BTWN CNDN HI PRES BLDG
INTO THE NRN PLAINS AND DEPARTING SFC LO PRES TROF MOVING INTO
QUEBEC. GENERAL ACYC NATURE OF THE LLVL FLOW AND EXTENSIVE ICE COVER
OVER LK SUP SHOULD LIMIT LES AMOUNTS...BUT IF THE SHARPER PRES
GRADIENT/STRONGER H925 WINDS UP TO 25 KTS SHOWN BY THE 12Z GFS
VERIFY...THERE COULD BE SOME VSBY RESTRICTIONS IN BLSN IN OPEN AREAS
NEAR LK SUP THAT HAVE BEEN PLAGUED BY SIMILAR WX RECENTLY AS WELL AS
MARGINAL ADVY WIND CHILLS. H85 TEMPS ON SAT...THE FIRST DAY OF
MARCH...ARE FCST IN THE -24 TO -28C RANGE...SO TEMPS WL CONTINUE
WELL BLO NORMAL...PERHAPS NEAR RECORD LO DAILY MAXES MAINLY IN THE 5
TO 10 ABV RANGE.

SAT NGT/SUN...SFC HI PRES RDG STRETCHING FM HI CENTER IN THE NRN
PLAINS INTO THE UPR LKS UNDER UPR CONFLUENCE ZN BTWN ARCTIC AND
POLAR BRANCHES WL BRING A PERIOD OF GENERALLY DRY...BUT STILL VERY
COLD WX. ALTHOUGH THERE MAY SOME LES/CLDS NEAR LK SUP YET ON SAT
EVNG...INCRSG ACYC FLOW/LOWERING SUBSIDENCE INVRN WITH EXTENSIVE ICE
COVER SHOULD TEND TO END THIS WX. SAT NGT COULD BE QUITE FRIGID
AGAIN WITH THE LIGHTER WINDS/PWAT UNDER 0.10 INCH. CONSIDERED
LOWERING FCST BLO MODEL CONSENSUS...BUT CONCERNS ABOUT HI CLDS ON
NRN FRINGES OF DISTURBANCE PASSING THRU THE LOWER LKS WARRANTS
HOLDING ON TO THE CONSENSUS. INCRSG MARCH SUN ANGLE/DAYLIGHT SHOULD
ALLOW A HEALTHY REBOUND DURING THE DAY ON SUN...BUT TEMPS SHOULD
STILL REMAIN WELL BLO NORMAL WITH H85 TEMPS STILL HOVERING WITHIN A
FEW DEGREES OF -20C.

EXTENDED...UPR MI WL BE DOMINATED BY PERSISTENT COLD BUT GENERALLY
DRY...NW FLOW ALOFT. SO EXPECT CONTINUED BLO NORMAL TEMPS. EXCEPT
FOR THE CHC OF SOME LGT SN ASSOCIATED WITH MSTR STARVED CLIPPER
DISTURBANCES DROPPING NEAR THE UPR LKS...THE ONLY PCPN SHOULD BE
SOME LGT LES MARGINALIZED BY ICE COVER ON LK SUP.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1213 AM EST THU FEB 27 2014

LOW PRESSURE NEAR THE SAULT WILL MOVE TO SOUTHEAST OVERNIGHT
BRINGING GUSTY NORTHWEST WINDS TO THE REGION. LIGHT SNOW WITH THE
LOW AND AN UPPER LEVEL DISTURBANCE WILL DIMINISH OVERNIGHT BUT
BLOWING SNOW WILL STILL MAY REDUCE VSBY TO IFR AT TIMES WITH MAINLY
MVFR CIGS. CONDITIONS WILL IMPROVE THU AS WINDS DIMINISH AND CIGS
LIFT WITH DRY ARCTIC HIGH PRES BUILDING INTO THE AREA.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 351 PM EST WED FEB 26 2014

LOW PRESSURE OVER NW ONTARIO WILL MOVE ACROSS THE LAKE THIS EVENING
THEN DEEPEN LATER TONIGHT INTO THU AS IT MOVES EAST. SW WINDS AHEAD
OF THE SYSTEM HAVE INCREASED TO GALE FORCE ACROSS THE WESTERN LAKE.
THESE GALES WILL DIMINISH BRIEFLY THIS EVENING BEFORE RAMPING BACK
UP TO NORTHWESTERLY GALES TO 45 KT LATER TONIGHT INTO THURSDAY.

WINDS ON THU NIGHT WILL DIMINISH QUICKLY AS A HI PRES RIDGE MOVES
THRU THE GREAT LAKES. FOLLOWING THE PASSAGE OF ANOTHER LO PRES TROF
ON FRI NIGHT...THE SAT THRU MON TIME WILL BE DOMINATED BY NW WINDS
UNDER 25 KTS E OF HI PRES BUILDING INTO THE NORTHERN PLAINS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND CHILL WARNING UNTIL NOON EST /11 AM CST/ TODAY FOR
     MIZ001>005-009>011-084.

  WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR MIZ006-
     007-085.

  WIND CHILL WARNING FROM 5 AM EARLY THIS MORNING TO NOON EST
     TODAY FOR MIZ006-007-085.

  WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR MIZ001-
     003.

  WIND CHILL ADVISORY FROM 4 AM EST /3 AM CST/ EARLY THIS MORNING
     TO NOON EST /11 AM CST/ TODAY FOR MIZ012>014.

LAKE SUPERIOR...
  GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR LSZ245-248>251-
     265>267.

  GALE WARNING UNTIL 8 AM EST /7 AM CST/ THIS MORNING FOR
     LSZ240>244-263-264.

  GALE WARNING UNTIL 6 AM EST /5 AM CST/ EARLY THIS MORNING FOR
     LSZ162.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MRD
LONG TERM...KC
AVIATION...JLB
MARINE...MRD/KC
Hazardous weather outlook, Feb 26, 4:11 PM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
411 PM EST WED FEB 26 2014

MIZ001-003-271200-
KEWEENAW-NORTHERN HOUGHTON-
411 PM EST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ALTHOUGH RELATIVELY LIGHT SNOW AMOUNTS ARE EXPECTED TONIGHT...BLOWING
AND DRIFTING SNOW WITH REDUCED VISIBILITIES WILL BE A CONCERN
AS WINDS INCREASE OUT OF THE NORTHWEST WITH GUSTS OF 30 TO 40 MPH.
WIND CHILL VALUES ARE EXPECTED TO FALL BETWEEN 30 AND 40 BELOW ZERO
OVERNIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WIND GUSTS OF 30 TO 40 MPH WILL KEEP BLOWING AND DRIFTING
SNOW WITH REDUCED VISIBILITIES THROUGH LATE MORNING THURSDAY.

BITTERLY COLD AIR WILL REMAIN OVER UPPER MICHIGAN THROUGH
SUNDAY...WITH VERY LOW APPARENT TEMPERATURES EXPECTED MOST MORNINGS.
EXPECT WIND CHILL READINGS OF 30 TO 40 BELOW ZERO TO LINGER THROUGH
THURSDAY MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ006-007-085-271200-
ALGER-LUCE-NORTHERN SCHOOLCRAFT-
411 PM EST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ALTHOUGH RELATIVELY LIGHT SNOW AMOUNTS ARE EXPECTED OVERNIGHT...BLOWING
AND DRIFTING SNOW WITH REDUCED VISIBILITIES WILL BE A CONCERN
OVERNIGHT AS WINDS INCREASE OUT OF THE NORTHWEST WITH GUSTS OF 30 TO
40 MPH. WIND CHILL VALUES ARE EXPECTED TO FALL BETWEEN 30 AND 35
BELOW ZERO OVERNIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST WIND GUSTS OF 30 TO 40 MPH WILL KEEP BLOWING AND DRIFTING
SNOW WITH REDUCED VISIBILITIES THROUGH LATE MORNING THURSDAY.

BITTERLY COLD AIR WILL REMAIN OVER UPPER MICHIGAN THROUGH
SUNDAY...WITH VERY LOW APPARENT TEMPERATURES EXPECTED MOST MORNINGS.
EXPECT WIND CHILL READINGS OF 30 TO 40 BELOW ZERO TO LINGER THROUGH
THURSDAY MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ002-004-005-009>014-084-271200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
411 PM EST WED FEB 26 2014 /311 PM CST WED FEB 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

AREAS ALONG WESTERN AND NORTH CENTRAL UPPER MICHIGAN ALONG LAKE
SUPERIOR WILL EXPERIENCE NORTHWEST WINDS GUSTING TO 25 TO 35 MPH
OVERNIGHT. ALTHOUGH ONLY LIGHT SNOW IS ANTICIPATED...SIGNIFICANT
BLOWING AND DRIFTING SNOW IS POSSIBLE.

WIND CHILLS ARE EXPECTED TO FALL BETWEEN 25 AND 40 BELOW ZERO
OVERNIGHT...WITH THE LOWEST VALUES ACROSS THE WEST HALF OF UPPER
MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS ALONG NORTH CENTRAL UPPER MICHIGAN ALONG LAKE SUPERIOR WILL
CONTINUE TO SEE SIGNIFICANT BLOWING AND DRIFTING SNOW ON THURSDAY
MORNING...AS NORTHWEST WINDS GUST TO 25 TO 35 MPH.

BITTERLY COLD AIR WILL REMAIN OVER UPPER MICHIGAN THROUGH SUNDAY...WITH
VERY LOW APPARENT TEMPERATURES EXPECTED MOST MORNINGS. EXPECT WIND
CHILL READINGS OF 20 TO 40 BELOW ZERO TO LINGER THROUGH THURSDAY
MORNING...WITH THE LOWEST VALUES ACROSS THE WEST HALF OF UPPER
MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-271200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
411 PM EST WED FEB 26 2014 /311 PM CST WED FEB 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT NORTHWEST GALES TO 35 TO 40 KNOTS TONIGHT ACROSS ALL OF LAKE
SUPERIOR. SEE THE LATEST OPEN WATERS FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWESTERLY GALES TO 35 TO 40 KNOTS WILL CONTINUE OVER MUCH OF
LAKE SUPERIOR THROUGH THURSDAY MORNING. SEE THE LATEST OPEN WATERS
FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-271200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
411 PM EST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW NORTHWEST GALE FORCE GUSTS WILL BE POSSIBLE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Feb 26, 8:21 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
821 PM EST WED FEB 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 12 N TROWBRIDGE PARK    46.72N 87.41W
02/26/2014  M47 MPH          MARQUETTE          MI   MESONET

            MESONET STATION GRANITE ISLAND /GISM4/

&&

NWS MARQUETTE MI
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 cold/wind chill, 2 winter weather. Local standard time, as filed.

Cold/Wind Chill, Northern Houghton

When
February 27, 2:00 AM EST to February 28, 11:00 AM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th due to the bitter cold wind chills.

Cold/Wind Chill, Keweenaw

When
February 27, 2:00 AM EST to February 28, 11:00 AM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th due to the bitter cold wind chills.

Cold/Wind Chill, Luce

When
February 27, 3:00 AM EST to February 28, 11:00 AM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 20 to 30 below zero. Tahquamenon Area Schools were closed on the 27th and 28th due to the bitter cold wind chills.

Cold/Wind Chill, Northern Schoolcraft

When
February 27, 3:00 AM EST to February 28, 11:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 20 to 30 below zero. Tahquamenon Area Schools were closed on the 27th and 28th due to the bitter cold wind chills.

Cold/Wind Chill, Southern Schoolcraft

When
February 27, 3:00 AM EST to February 28, 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th and were either closed or on a two-hour delay on the 28th due to the bitter cold wind chills.

Winter Weather, Alger

When
February 27, 4:00 AM EST to 3:00 PM EST
Where
Alger forecast zone
Reported by
Department of Highways
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Northwest winds gusting to 45 mph at times on the morning of the 27th caused extreme blowing and drifting of snow especially along Lake Superior with occasional whiteout conditions. Highway M-28 was closed from east of Marquette to Wetmore due to extreme blowing and drifting of snow and poor visibilities. Wind chill readings through much of the 27th were in the 20 to 30 below zero range. Schools were closed throughout the county on the 27th due to the inclement weather.

Winter Weather, Marquette

When
February 27, 4:00 AM EST to 3:00 PM EST
Where
Marquette forecast zone
Reported by
Department of Highways
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Northwest winds gusting to 40 mph at times on the morning of the 27th caused extreme blowing and drifting of snow especially along Lake Superior with occasional whiteout conditions. Highway M-28 was closed from east of Marquette to Wetmore due to extreme blowing and drifting of snow and poor visibilities. Wind chill readings through much of the 27th were in the 20 to 30 below zero range. Area schools, including Northern Michigan University, were closed throughout the county on the 27th due to the inclement weather.

Cold/Wind Chill, Delta

When
February 27, 4:00 AM EST to February 28, 11:00 AM EST
Where
Delta forecast zone
Reported by
Mesonet
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 30 below zero. Area schools were closed on the 27th due to the bitter cold wind chills.

Cold/Wind Chill, Ontonagon

When
February 27, 4:00 AM EST to February 28, 11:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 30 below zero. Area schools were closed on the 27th and some were on a two-hour delay on the 28th due to the bitter cold wind chills.

Cold/Wind Chill, Baraga

When
February 27, 4:00 AM EST to February 28, 11:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th and 28th due to the bitter cold wind chills.

Cold/Wind Chill, Southern Houghton

When
February 27, 4:00 AM EST to February 28, 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th and 28th due to the bitter cold wind chills.

Cold/Wind Chill, Menominee

When
February 27, 4:00 AM CST to February 28, 11:00 AM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 20 to 30 below zero. Carney Nadeau schools were closed on the 27th due to the bitter cold wind chills.

Cold/Wind Chill, Dickinson

When
February 27, 4:00 AM CST to February 28, 11:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 30 below zero. Area schools were closed on the 27th and on a two-hour delay on the 28th due to the bitter cold wind chills.

Cold/Wind Chill, Iron

When
February 27, 4:00 AM CST to February 28, 10:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th and were either closed or on a two-hour delay on the 28th due to the bitter cold wind chills.

Cold/Wind Chill, Gogebic

When
February 27, 4:00 AM CST to February 28, 5:00 AM CST
Where
Gogebic forecast zone
Reported by
Mesonet
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill readings throughout the period ranged from 25 to 35 below zero. Area schools were closed on the 27th due to the bitter cold wind chills.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502263, 502264, 502251, 502252, 502253, 502022, 502250, 502254, 502260, 502261, 502262, 502255, 502256, 502257, 502259.